New York, 2008

Damaging Wind in New York, May 31, 2008

May 31, 2008 · NWS OKX · 1 event in 1 county or zone

An isolated severe thunderstorm developed across Putnam County late on the 31st as a cold front tracked through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An isolated severe thunderstorm developed across Putnam County late on the 31st as a cold front tracked through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 31, 5:40 PM EST, 31 minutes earlier.

Area forecast discussion, May 31, 5:40 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
640 PM EDT SAT MAY 31 2008

.SYNOPSIS...
LOW PRESSURE NORTH OF THE GREAT LAKES WILL MOVE SLOWLY ACROSS
EASTERN CANADA THROUGH SUNDAY. AS IT DOES SO...IT WILL SWING A
SURFACE COLD FRONT ACROSS THE AREA THIS EVENING. BEHIND THE
FRONT...A DEEP-LAYERED WESTERLY FLOW WILL PROVIDE DRY...SEASONABLE
WEATHER THROUGH EARLY NEXT WEEK. LOW PRESSURE WILL EMERGE FROM THE
OHIO VALLEY LATE TUE INTO WED...SENDING A COLD FRONT ACROSS THE
AREA ON THU. HIGH PRESSURE THEN RE-ESTABLISHES ITSELF THU INTO FRI.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A SQUALL LINE HAS FORMED ALONG AND AHEAD OF A COLD FRONT MOVING
INTO EASTERN PA AND EASTERN NY. THE ONCE BROKEN LINE HAS SOLIDIFIED
ACROSS THE LOWER HUDSON VALLEY AND NE PA...JUST ENTERING THE
NORTHERN PORTION OF ORANGE COUNTY. THE LINE FEATURES SOME BOWING
SEGMENTS WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL. SPC
HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR AREAS ALONG AND AHEAD
OF THIS LINE...INCLUDING ALL OF THE LOWER HUDSON VALLEY...MOST OF
SOUTHERN CT...AND PARTS OF NE NJ. THE LINE IS EXPECTED TO WEAKEN AS
IT APPROACHES THE NYC METRO AREA...LONG ISLAND AND EXTREME SE CT
DUE TO THE MARINE LAYER. FORECASTS AND GRIDDED FORECASTS HAVE BEEN
UPDATED TO ACCOUNT FOR THE WATCH AND INCREASED SEVERE WEATHER THREAT.

MOSTLY CLOUDY SKIES WILL BE BECOME MOSTLY CLEAR OVERNIGHT AS THE
FRONT BYPASSES THE TRI-STATE AREA AFTER 06Z. OVERNIGHT LOWS WILL
BE SEVERAL DEGREES ABOVE NORMAL...RANGING FROM THE UPPER 50S TO
LOWER 60S.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
SURFACE/UPPER TROUGH LINGER ON SUNDAY WHILE LOW LEVEL LAPSE RATES
REMAIN STEEP...BUT A SUBSIDENCE INVERSION SHOULD KEEP THE ATMOSPHERE
CAPPED...WITH ONLY PARTLY CLOUDY SKIES AND NO PRECIP. DOWNSLOPE W
FLOW SHOULD ALLOW TEMPS TO RISE ONCE AGAIN INTO THE LOWER 80S IN
NORTHEAST NJ...WITH 70S MOST ELSEWHERE. THE SW FLOW WILL EVEN
ALLOW FOR INLAND AREA OF LONG ISLAND AND THOSE LOCATIONS AWAY
FROM THE IMMEDIATE COAST TO HEAT UP.

DEEP LAYER NW FLOW ON MONDAY AND SLIGHTLY WARMER H8 TEMPS THAN
THOSE OF SUNDAY SHOULD RESULT IN A WARMER DAY...WITH LOWER 80S IN
MAY SPOTS EXCEPT NEW SOUTH FACING SHORES AND THE HIGHER INLAND
ELEVATIONS.

ON TUE...HIGH PRES BUILD OFF THE MID ATLANTIC COAST WITH A RETURN
FLOW SETTING UP IN THE AFTERNOON. TEMPS WILL BE NEAR SEASONABLE
LEVELS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
STILL LOOKS LIKE BLEND OF 00Z ECMWF W/ GEFS MEAN IS THE BEST WAY TO
GO IN THE EXTENDED...LIKE YESTERDAY.  ALOFT WILL GENERALLY BE UNDER
WESTWARD EXTENSION (AT LOW TO MID LEVELS).  THIS WILL PROMOTE MORE
HUMID CONDITIONS OVER THE EXTENDED THAN WE HAVE EXPERIENCED OVER THE
PAST FEW WEEKS. AT THE SURFACE A FRONTAL BOUNDARY WILL STALL OUT
NEAR THE AREA TUESDAY NIGHT AND WEDNESDAY...SAG TO THE SOUTH
WEDNESDAY NIGHT INTO THURSDAY AS WEAK HIGH PRESSURE SLIDES BY TO THE
NORTH. A WARM FRONT WILL LIFT THROUGH ON FRIDAY...WITH A COLD FRONT
APPROACHING FROM THE WEST ON SATURDAY.  THE RESULT IS UNSETTLED
CONDITIONS...WITH ENOUGH UNCERTAINTY TO WARRANT AT LEAST SLIGHT
CHANCE POPS THROUGHOUT THE FORECAST PERIOD WITH CHANCE POPS WHEN
HIGHER CONFIDENCE EXISTS (TUE NIGHT-THU). LOWS WILL RUN AT OR ABOVE
NORMAL THROUGH THE PERIOD. CLOUD COVER WILL START HIGHS BELOW
NORMAL...BUT THEY SHOULD END UP ABOVE NORMAL BY THE END OF THE
PERIOD UNDER INFLUENCE OF RIDGING ALOFT.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
ROUND OF THUNDERSTORMS MOVED THROUGH THE NYC/NRN NJ TERMINALS IN
THE PAST HOUR. BASICALLY VFR CONDITIONS FOR THE NEXT FEW
HOURS...HOWEVER WITH SATURATED GROUND THERE MAY BE SOME PATCHY
GROUND FOG THROUGH ABOUT 20Z.

WINDS WILL BACK TO SOUTHWEST ONCE AGAIN. WITH CLOUDS SCATTERING
OUT...EXPECT DESTABILIZATION AND REDEVELOPMENT OF THUNDERSTORMS
AHEAD OF A PRE FRONTAL TROUGH. BEST CHANCES ARE FROM AFTER 21Z THROUGH
ABOUT 02Z. TSTM WIND GUSTS TO 50KT STILL POSSIBLE WITH
STORMS...WITH THE MOST LIKELY DIRECTION SOUTHWEST THROUGH
NORTHWEST DEPENDING ON STORM MOTION.

A COLD FRONT MOVES THROUGH MUCH LATER TONIGHT...BUT DO NOT EXPECT
AS MUCH ACTIVE WEATHER AS THE PRE FRONTAL TROUGH WILL HAVE
UTILIZED MOST AVAILABLE MOISTURE.

OUTLOOK FOR 12Z SUNDAY THROUGH WEDNESDAY...VFR CONDITIONS SUNDAY
THROUGH MON AND INTO TUE. SUB- VFR CONDITIONS POSSIBLE TUE NIGHT
INTO WED WITH THE APPROACH OF ANOTHER WARM FRONT.

&&

.MARINE...
SFC COLD FRONT WASHES OUT ACROSS THE COASTAL WATERS BETWEEN 06Z
AN 09Z...WITH FLOW REMAINING OUT OF THE SW AHEAD OF ANOTHER
TROF/WEAK COLD FRONT ON SUN. SCA WINDS WILL PERSIST THROUGH EARLY
THIS EVENING...THEN DIMINISH AS THE GRADIENT SLACKENS WITH THE
PRESSURE TROUGH RIGHT OVER THE WATERS. SEAS WILL LIKELY REMAIN UP
ON THE EASTERNMOST OCEAN WATERS THROUGH A GOOD PORTION OF SUN DUE
TO THE SW FETCH AND CURRENT HIGH STATE. BUOYS 44025 AND 44017
CURRENTLY REPORTING SEAS OF 6 AND 7 FT...RESPECTIVELY.

A WEST FLOW OF 10 TO 15 KT WILL PREVAIL MON INTO TUE WITH SUB-SCA
CONDITIONS.

FRONTAL BOUNDARY IN VICINITY WITH A SURFACE WAVE MOVING ALONG IT
COULD BRING MARGINAL SCA CONDITIONS ESPECIALLY TO EASTERN 2
COASTAL OCEAN ZONES TUESDAY NIGHT INTO THURSDAY...HOWEVER WITH
WINDS GENERALLY EXPECTED TO REMAIN BELOW 15 KT...MOST WATERS
SHOULD HAVE SUB-SMALL CRAFT CONDITIONS TUESDAY NIGHT THROUGH
THURSDAY.

&&

.HYDROLOGY...
SCT THUNDERSTORMS THIS EVENING ARE EXPECTED TO PRODUCE AN AREAL
QPF OF BETWEEN A TENTH AND A QUARTER INCH. ANY FLOODING WILL BE
VERY LOCALIZED AS THE STORMS TRACK OFF TO THE EAST AROUND 40 KT.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR ANZ330-
     340-345.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ355.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT SUNDAY FOR ANZ350-353.

&&

SYNOPSIS...DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...PFM
AVIATION...BS
MARINE...DW/PFM
HYDROLOGY...DW
Hazardous weather outlook, May 31, 5:26 PM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
626 PM EDT SAT MAY 31 2008

CTZ005>007-009>011-NJZ002>004-NYZ067>071-011000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
626 PM EDT SAT MAY 31 2008

...SEVERE THUNDERSTORM WATCH 406 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED AT THIS TIME. PLEASE RELAY YOUR
REPORTS TO THE NATIONAL WEATHER SERVICE.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-CTZ008-012-NJZ005-006-011-
NYZ072>081-011000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN NEW LONDON-
SOUTHERN NEW LONDON-ESSEX-HUDSON-UNION-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
626 PM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...TONIGHT

THE NWS STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF
SEVERE THUNDERSTORMS THROUGH EARLY THIS EVENING. THUNDERSTORMS IN
ADVANCE OF AN APPROACHING COLD FRONT WILL MOVE ACROSS THE AREA
EARLY THIS EVENING. SOME THUNDERSTORMS COULD PRODUCE DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, May 31, 4:27 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
527 PM EDT SAT MAY 31 2008

NYZ067-068-312300-
ORANGE-PUTNAM-
527 PM EDT SAT MAY 31 2008

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT ORANGE AND PUTNAM
COUNTIES STARTING AROUND 630 PM...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF RED
HOOK TO 6 MILES NORTHEAST OF GRAHAMSVILLE TO NEVERSINK TO 33 MILES
WEST OF BETHEL...OR ALONG A LINE EXTENDING FROM 13 MILES NORTH OF
RHINEBECK TO 6 MILES NORTHEAST OF GRAHAMSVILLE TO LIBERTY TO 33 MILES
WEST OF BETHEL...AND MOVING SOUTHEAST AT 31 MPH.

THESE STORMS WILL BE...
  NEAR WALDEN BY 625 PM.
  NEAR MONTGOMERY BY 630 PM.
  NEAR PORT JERVIS BY 635 PM.
  NEAR NEWBURGH BY 640 PM.
  NEAR NEW WINDSOR BY 645 PM.
  NEAR UNIONVILLE BY 650 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND DAMAGING WINDS
UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO 1 TO 1.5 INCHES PER HOUR...IS
OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

MALOIT
Special weather statement, May 31, 6:02 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
702 PM EDT SAT MAY 31 2008

NJZ002>005-NYZ067-069-071-312345-
BERGEN-EASTERN PASSAIC-ESSEX-ORANGE-ROCKLAND-SOUTHERN
WESTCHESTER-WESTERN PASSAIC-
702 PM EDT SAT MAY 31 2008

...STRONG THUNDERSTORMS WILL IMPACT BERGEN...NORTHERN ESSEX...
PASSAIC...ROCKLAND...SOUTHEASTERN ORANGE AND WESTCHESTER COUNTIES...

AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST POINT TO
FRANKLIN...MOVING SOUTHEAST AT 33 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND STRONG WINDS
UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY
HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH AN HOUR...IS
OCCURRING WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV

The radar

The Brookhaven radar (KOKX), 87 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
May 31, 6:11 PM EST
Where
Putnam County, Brewster
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.400, -73.620

Multiple tree limbs were reported down across Route 22, blocking traffic.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108774.